DEAR DR. ROACH: I had apoplexy, a ruptured pituitary tumor, developed panhypopituitarism, then adrenal insufficiency. I am doing fairly well with cortisol replacement, thyroid supplement and oral diabetic medicine. My problem is exhaustion that comes on very easily. I have other ailments to blame, too -- chronic pain from fibromyalgia and tendinitis. I am 67. I am still able to work. Is adrenal fatigue a real issue, and if so, what can be done about it? -- S.M.
ANSWER: The term “adrenal fatigue” is increasingly used, and not always correctly -- or, at least, it is used in cases where it’s not clear if that is actually the case. But let me start by discussing what has happened to you.
Pituitary apoplexy is bleeding into the pituitary gland, usually into a pituitary tumor, as in your case. This may cause severe headaches and vision changes, and often it prevents the pituitary from making the many important hormones that control the endocrine glands and regulate the body. For example, without TSH from the pituitary gland, the thyroid won’t release thyroid hormone, and importantly, the adrenal gland can’t make cortisol without the influence of ACTH from the pituitary. Rather than trying to replace TSH, ACTH and the other pituitary hormones, it is easier to directly replace the hormones made by the adrenal, thyroid and gonads. That’s why you are taking cortisol and thyroid hormone, and why younger women take estrogen and men testosterone. Although there is nothing wrong with your thyroid and adrenal glands, they simply won’t work unless stimulated.
Inadequate adrenal function from any cause leads to profound fatigue, and in the presence of severe stress, such as surgery or major infection, the body’s need for cortisol increases dramatically. Unless enough adrenal hormone is given in response, the result can be an immediate life-threatening condition called an Addisonian crisis.
There are many reasons for fatigue. Inadequate cortisone or thyroid replacement are both possible, and you should discuss whether you are on the correct doses. Fibromyalgia itself nearly universally causes fatigue. It will take time and patience to sort this out. You should be under the care of an endocrinologist.
DR. ROACH WRITES: A recent column on personality change, psychiatric medications and possible elder abuse generated many emotional letters. Several people wondered about my contemplating discontinuing medications, and one person asked me if I would suddenly stop medications taken by a patient with heart disease.
Most importantly, a person should not suddenly discontinue his or her own medications that are suspected of causing side effects. However, a physician taking care of the patient certainly should consider stopping medications, especially if the patient seems to be getting worse after starting them. I vividly recall a patient seeing me for congestive heart failure, and I thought his medication regimen completely inappropriate. Discontinuing it with careful monitoring turned out to dramatically improve his situation. Similarly, discontinuing powerful psychiatric medication may improve a person’s mental state, and sometimes it removes side effects on multiple systems. In severely ill people, this is done in an inpatient psychiatric unit, but it can be done in less ill people at home, while still under careful monitoring.
Still other letters questioned and commented on the use of olanzapine, a powerful medication that can dramatically improve function in some people with serious psychiatric illness. Several people who had been on that particular medication wrote to me about the side effects they experienced. An experienced psychiatrist was aghast that a geriatrician was prescribing it. I am a general internist and am not comfortable prescribing olanzapine; however, if someone is ill enough to need it, I refer that patient to a psychiatrist whom I know is cautious about its use.